Why do I have itchy bumps on my arms and wrists?
I'm 30 and I have been taking antibiotics for a boil for about a week. Now I have itchy bumps on my wrists and arms. I just saw one pop up on the back of my hand. What are these? They really itch.
Itchy bumps are a common skin condition. I would strongly recommend that you talk with your primary care doctor or the doctor who prescribed the antibiotics. There are many causes of rash that cause itching (pruritus). In your case, I would be most concerned of two causes. The first would be an extension of the skin infection. While normally more associated with pain, warmth, fevers or chills as opposed to itching -- this could be an infection. I would strongly recommend you discuss this with your doctor. If you are experiencing fevers or chills or generalized fatigue -- talk to your doctor. The other possibility is that you are having a drug reaction. Many people can be allergic to an medicine, although antibiotics are the most common cause of reactions. Known as a drug rash, this often causes skin eruptions that are itchy. This is broadly known as urticaria. Drug rashes are often benign, and often stop after stopping the drug. That being said, continuing to take the drug (or taking it again) can lead to a more serious allergic reaction (such as difficulty breathing). The drug rash can also progress to cause permanent skin damage similar to a burn. Talk to your doctor. You may need to stop this antibiotic and change to a new one and remember this antibiotic as one you are allergic to.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.